Vasculitis corresponds to inflammation and damage to a blood vessel's wall. It may be caused by a variety of agents, especially infections and collagen vascular diseases. Many cases remain idiopathic. Drug-induced vasculitis is believed to result from antibodies directed against drug-related haptens (Roujeau and Stern, 1994). Direct drug toxicity against a vessel's wall, autoantibo-dies reacting with endothelial cells and cellmediated cytotoxic reactions against vessels were also proposed as explanations. The precise mechanism is still unknown.
This drug-induced eruption corresponds to a cutaneous necrotizing vasculitis consisting of palpable purpuric papules, which predominate on the lower extremities (Figure 34.4, between pp. 426 and 427). Urticaria-like lesions, ulcers, nodules, hemorrhagic blisters, Raynaud's disease and digital necrosis also occur. The vasculitis may involve other organs, with fever, arthralgias, myalgias, headache, dyspnea, neurological involvement and renal abnormalities, sometimes life-threatening. The histology of small blood vessels exhibits necrotizing and/or leukocytoclasic vascu-litis. The direct immunofluorescence is often positive, with IgM and C3 deposits on capillary walls.
Vasculitis occurs 7 to 21 days after drug administration, and less than 3 days after rechallenge. Withdrawing the drug usually leads to a rapid resolution. A systemic corticosteroid may benefit some patients.
Drug-induced cases are a minority of cases of vasculitis (no more than 10% in a large series) and have to be differentiated from other causes of cutaneous vasculitis: infection, autoimmune diseases (polyarteritis nodosa, Wegener's granulomatosis, etc.) Schonlein-Henoch purpura, and cancer.
The main drugs implicated are: allopurinol, NSAIDs, cimetidine, penicillin, hydantoin, sul-phonamides and propylthiouracil.
Was this article helpful?